Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 237, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2023, 8:35 PM CDT for Trego County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2023, 8:35 PM CDT (01:35 UTC)
- Expired
- Jul 28, 2023, 9:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1237 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2507 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
294
WUUS53 KDDC 290135
SVRDDC
KSC195-290230-
/O.NEW.KDDC.SV.W.0237.230729T0135Z-230729T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
835 PM CDT Fri Jul 28 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Trego County in west central Kansas...
* Until 930 PM CDT.
* At 834 PM CDT, a severe thunderstorm was located near Wakeeney, and
is nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ogallah and Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 10003 3908 9971 3887 9960 3878 9970
3874 9990
TIME...MOT...LOC 0134Z 326DEG 4KT 3896 9983
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FINCH3 follow-up statements
277
WWUS53 KDDC 290154
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
854 PM CDT Fri Jul 28 2023
KSC195-290230-
/O.CON.KDDC.SV.W.0237.000000T0000Z-230729T0230Z/
Trego KS-
854 PM CDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL TREGO COUNTY...
At 854 PM CDT, a severe thunderstorm was located near Ogallah, and is
nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wakeeney, Ogallah, Trego Center and Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 10003 3908 9971 3887 9960 3878 9970
3874 9990
TIME...MOT...LOC 0154Z 326DEG 4KT 3894 9981
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FINCH130
WWUS53 KDDC 290210
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
910 PM CDT Fri Jul 28 2023
KSC195-290230-
/O.CON.KDDC.SV.W.0237.000000T0000Z-230729T0230Z/
Trego KS-
910 PM CDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN TREGO COUNTY...
At 910 PM CDT, a severe thunderstorm was located near Ogallah, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ogallah and Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9987 3904 9970 3887 9960 3878 9970
3877 9980
TIME...MOT...LOC 0210Z 318DEG 13KT 3894 9975
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FINCH293
WWUS53 KDDC 290220
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
920 PM CDT Fri Jul 28 2023
KSC195-290230-
/O.EXP.KDDC.SV.W.0237.000000T0000Z-230729T0230Z/
Trego KS-
920 PM CDT Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREGO COUNTY WILL
EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3896 9987 3904 9970 3887 9960 3878 9970
3877 9980
TIME...MOT...LOC 0220Z 326DEG 4KT 3893 9974
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:58 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 28, 6:58 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 658 PM CDT Fri Jul 28 2023 ...Updated for aviation discussion... .SHORT TERM...(This evening through Saturday night) Issued at 348 PM CDT Fri Jul 28 2023 The classic summer subtropical high pressure aloft will maintain a firm grip across southwest Kansas and points southwest through Saturday. Tonight's convective activity was already developing over the Front Range and adjacent High Plains of Colorado which will move east/northeast out across northwest Kansas, north of the I-70 corridor. Pretty much all models keep accumulating precipitation north of I-70, so we will keep Trego and Ellis County largely dry for tonight, with the only exception up in the far northeastern portion of Ellis County. As far as the heat goes, afternoon temperatures climbed into the lower 100s with heat indices up to 107F from Ellis down into Stafford County. A small area of mid level cloud and even some light showers were keeping Pratt and Medicine Lodge cooler than forecast, however it is expected that once the clouds clear, even after 5 or 6 PM these areas could still pop into the upper 90s really quick. On Saturday, we are looking at more of the same with respect to heat and humidity with 105F or greater heat indices. There will be a weak frontal boundary in the vicinity, however, and this may give our northern areas a break from the heat. Some models, like the NAM and NSSL WRF attempt to bring this front down to Dodge City, but the official forecast will not change from previous forecast cycle with widespread 99 to 101F actual air temperature. A little bit drier air in the grids is expected to temper the heat indices just a bit, however we will maintain the Heat Advisory for Saturday from Hays down to Coldwater east to Stafford, Pratt, and Medicine Lodge areas. .LONG TERM...(Sunday through Friday) Issued at 348 PM CDT Fri Jul 28 2023 Late this weekend going into early-mid next week, we will continue to see 100s in the forecast as the summer subtropical ridge holds strong. Some of our hottest temperatures of the summer so far may come Tuesday and/or Wednesday as NBM has widespread 102 to 105F for highs across the eastern half of the forecast area (along/east of U283). The synoptic pattern would support it as some light westerly/southwesterly flow aloft begins to slowly spread across eastern Colorado into western Kansas, allowing a low level thermal ridge to expand eastward across west central and southwest Kansas. Typically, the hottest day or two occur before a strong cold front, which is exactly what we anticipate toward the end of this forecast period. It certainly looks like a synoptic pattern change toward a flatter ridge with the ridge shifting south due to stronger waves moving through the jet stream pattern. The first such wave will likely move across the Northern Plains around Thursday, bringing a decent cold front south. This could mark the beginning of another fairly wet period, which the EPS has been rather consistent in showing the past few days from August 4th onward. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 656 PM CDT Fri Jul 28 2023 Variable winds at 5 to 15 mph are expected through the period as pressure gradients remain weak. Thunder is possible in vicnity of Hays through 02z. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 99 72 99 / 10 0 10 0 GCK 69 97 70 97 / 10 0 10 0 EHA 69 96 68 97 / 10 10 10 0 LBL 72 99 71 98 / 10 0 10 0 HYS 71 97 70 96 / 10 10 20 0 P28 74 100 74 101 / 10 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ030-031-045-046- 064>066-079>081-089-090. Heat Advisory from noon to 8 PM CDT Saturday for KSZ031-046-065- 066-079>081-089-090. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Finch
Hazardous weather outlook, Jul 28, 3:00 AM CDT, 17 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 300 AM CDT Fri Jul 28 2023 KSZ030-031-043>046-061>066-074>081-084>090-290800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 300 AM CDT Fri Jul 28 2023 /200 AM MDT Fri Jul 28 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Air temperatures will approach 100 with heat index values up to 105 for areas mainly along and east of highway 283. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot weather continues through much of next week with air temperatures around 100 and heat index values in the 105 range. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jul 28, 7:04 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
704 PM CDT Fri Jul 28 2023
KSZ030-045-290030-
Trego KS-Ness KS-
704 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of north central Ness
and southwestern Trego Counties through 730 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Trego Center, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Ness
and southwestern Trego Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 9975 3857 10006 3871 10016 3887 10015
3890 9991
TIME...MOT...LOC 0004Z 059DEG 7KT 3877 9998
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FINCHSpecial weather statement, Jul 28, 8:23 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
823 PM CDT Fri Jul 28 2023
KSZ030-290215-
Trego KS-
823 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of central Trego County
through 915 PM CDT...
At 823 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wakeeney, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3908 9972 3893 9960 3874 9985 3901 10013
TIME...MOT...LOC 0123Z 059DEG 6KT 3897 9984
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:04 PM CDT | Special Weather Statement | DDC | Trego | 26 min |
| Jul 28, 8:23 PM CDT | Special Weather Statement | DDC | Trego | 52 min |
| Jul 28, 9:51 PM CDT | Special Weather Statement | DDC | Trego | 24 min |
| Jul 28, 10:27 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| Jul 29, 1:42 AM CDT | Heat Advisory | DDC | Barber, Pratt | 43 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.